I have been holding out hope that your nurse practitioner would mature in her relationship and prescribing parameters with you if you had the advantage of seeing her for 1-2 additional visits . . . but I am losing faith in this nurse practitioner.
Tegaderm patches are routinely recommended to keep the duragesic patches in place. For the NP to imply that you caused dumping of the medication by placement of a Tegaderm patch (to wit sweating under the patch released the medication at a faster rate than designed) is far-fetched . . . and, honestly, is an attempt to inappropriately displace fault that the 12.5 mg patch was inadequate to avoid withdrawal on you.
Gggrrrr. . . Gggrrrr.
I am firmly in your corner on this one.
For anyone who is already opiate tolerant, as you are in having taken hydrocodone/Norco over the past 5 years, the 12.5 mcg fentanyl duragesic patch is a low dose.
I can see the NP's reasoning in starting you on the 12.5 mcg duragesic patch, however. You are/were a new patient to her, not yet established. You had not yet been established on a long-acting narcotic - he hysanglia had not proven to be a good "fit" for you. So, she had reason to be cautious in the initial dosing prescription of the fentanyl duragesic patch.
She made a calculated error in not providing you with any hydrocodone/Norco to limit the potential of withdrawal symptoms due to the low starting fentanyl dose in relation to the daily hydrocodone/Norco equivalent that you had been taking. But with the federal oversight and regulatory culture ever more restrictive on prescription leeway, she may have been limited in her ability to co-prescribed hydrocodone/Norco with the fentanyl.
Your symptoms over the weekend, in my opinion, reflected opiate withdrawal from insufficient fentanyl dosing at the 12.5 mcg dose. I do not "buy" her interpretation that the patch dumped the active narcotic due the the placement of the Tegaderm patch. You are opiate tolerant having been on 10 mg hydrocodone/Norco x 5 per day for the past 5 years. That the addition of a dose of hysanglia eased the withdrawal symptoms adds credibility to the theorem that the 12.5 mcg fentanyl was simply insufficient to meet your established level of physiological opiate tolerance.
I applaud you for keeping a calm and composed composure in meeting with the NP in followup today. You showed yourself to be the better person by not taking the "low road" and arguing with her - despite your legitimate position to challenge her thinking and deflecting the burden of the weekend episode to you.
When I was first started on fentanyl, I was provided the 12.5 mcg patch (just as you were) despite being already opiate tolerate (also, just as you were). Like you, the 12.5 mcg patch had only a marginal effect. For me, the dosing was increased after a few days at the 12.5 mcg dosing.
I am coming to see an advantage of being on Palliative Care is that I have medical practitioners who are well versed in dosing pain medication and in grading its effectiveness for the person prescribed. While being sick enough to qualify for Palliative Care is not by no means fun, it does come with some advantages.
All to say . . . I think you acted exceptionally well poised in your follow-up with the NP. I think this shows that you are the more respectful and stronger in character in the relationship between you and the NP.
I hope that the 12.5 mcg fentanyl + hydrocodone/Norco breakthrough allowable is the beginning of a successful pathway for you.
It is frustrating to be a patient with pain in the current federal and state regulatory and oversight environment. At times, it feels as though I am being punished for having a body that is ailing.
Sending you positive karma for better days ahead,
- karen 0
Pituitary failure, wide-spread endocrine dysfunction
Mixed connective tissue disorder
Extensive intestinal perforation with sepsis, permanent ileostomy
Avascular necrosis of both hips and jaw
Receiving Palliative Care (care and comfort)